ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO515

Mercury Toxicity due to Skin Lightening Products as a Cause of Mercury-Associated Membranous Nephropathy (M-MN)

Session Information

Category: Glomerular Diseases

  • 1303 Glomerular Diseases: Clinical‚ Outcomes‚ and Trials

Authors

  • El Hachem, Karim, Icahn School of Medicine at Mount Sinai, New York, New York, United States
  • Trebach, Joshua, New York University, New York, New York, United States
  • Bansal, Rohan, New York University, New York, New York, United States
  • Ward, Stephen C., Icahn School of Medicine at Mount Sinai, New York, New York, United States
  • Hoffman, Bob S., New York University, New York, New York, United States
  • Meisels, Ira S., Icahn School of Medicine at Mount Sinai, New York, New York, United States
Introduction

Mercury-associated Nephrotic Syndrome (NS) presents as Minimal Change Disease or less commonly as Membranous Nephropathy. Skin lightening products (i.e, creams) are commonly used in certain areas of the world. Unfortunately, these products often contain inorganic mercury, which can be absorbed through the skin. Chronic mercury exposure leads to systemic toxicity with subsequent peripheral neuropathy, dermatitis, renal impairment and autoimmune phenomena. We report a case of M-MN.

Case Description

A 38-year-old woman recently immigrated from Senegal was referred for NS evaluation. Her exam was notable for a normal blood pressure, 1+ bipedal edema and eczematous lichenified lesions on her back, shoulders, hands and feet. Additional history taking elicited use of several skin lightening products for more than 10 years, which prompted testing for mercury levels. See Table1 for laboratory results, and Figure1 for biopsy findings. She received diuretics, ARB and high-intensity statin therapy and received no immunosuppression. In consultation with toxicology, she was treated with dimercaptosuccinic acid. After her first round of chelation, her proteinuria mildly improved, her serum mercury level decreased by half while her urine mercury levels appropriately rose. Additional chelation is planned.

Discussion

Although rare, M-MN can be encountered in the US despite the limited use of unregulated products containing mercury. We highlight the importance of careful history taking and suggest questioning patients about the use of such products as part of the initial work up and evaluation of NS.